Neupro patch: Hi, I am new to this site... - Restless Legs Syn...

Restless Legs Syndrome

14,586 members9,279 posts

Neupro patch

banjololapoppy
banjololapoppy

Hi, I am new to this site & have been following some of the posts over the last few weeks. I have noticed a lot of you mention how bad dopamine is. I am a 60 yr old women, very fit with walking & pilates every day. I have suffered from RLS for many years, the only thing that helped & assured a few hours sleep was Palexia ( Opiate) . Last year I got a brain tumour & I had a craniotomy followed by 30 sessions of radiation. My RLS got considerably worse & Palexia did not help much. I was lucky to sleep 1-2 hours a night. It was very depressing as I could not enjoy a normal life. After a few weeks my doctor suggested I see the neurologist that I saw prior to my brain surgery. He put me on Neupro ( no other medication has worked for me including Lyrica & Melatonin etc.) It has worked like a dream & I am having at least 7 hours sleep each night.I am so relieved that things are getting back to normal. I am of course concerned ( after reading your posts) that this will not be good long term & I will get augmentation. Is this a fait accompli or can people go for years on Neupro?

Many thanks for reading.

5 Replies
oldestnewest

You are right to be concerned.

However, dopamine agonists are not all bad. It's just that they come with a health warning.

That is what augmentation is all about.

Every person is different and therefore we cannot be prescriptive about this.

Some people can go for years successfully, others may only get a few months.

The main " take away" from this is that as soon as the medication stops being successful, you do NOT increase the dose, whatever the medical professionals may advise.

You get off the DA very slowly and start on another medication.( Not a Dopamine Agonist) the usual alternative is Gabapentin or Pregabalin.

You have plenty of time to do some research. Check out

rlshelp.org

rls-uk.org

Both sites have extensive information on the various medications available.

There are QnA sessions here and on the American site, to give you some feedback on various options.

You also could get your serum ferritin checked ( should be at least a100 for rls)

And keep a food diary to spot for any triggers. Mine are rising agents, msg, sulphites and many more. Basically,I have quite a plain diet to avoid the heeby jeebies !🤪😎

Thank you so much for the advice, this site is proving to be very useful.

It's great that the neupro patch is working for you. Augmentation is a risk with dopamine agonists, but neupro is the least risk of the 3.

Augmentation is also not inevitable, as Madlegs says.

It's usually preceded by the patch starting to not to work so well and the intuitive response to that is to increase the dose. However, just to emphasise Madleg's point, increasing the dose is not a good idea.

You may get many years out of it.

In the meantime there are many non-pharmacological measures you can take which may help reduce symptoms.

If you're on any other medications, then it's possible that these are may be making your RLS worse There's quite a list.

Various supplements can help, iron, magnesium, vitamin B12, vitamin D and apparently celery juice (tablets).

Thank you Manerva, I can see you have excellent knowledge of RLS. I am very grateful for this site.

I just got on the neupro patch put it's aggravating because it won't stay on. And I also go to the lake a lot so it is always falling off. Any suggestions?

You may also like...